Phenibut Withdrawal - A Novel 'Nutritional Supplement'
BACKGROUND: Phenibut ( beta -phenyl- gamma -amino butyric acid) was first introduced into clinical practice in Russia in the 1960s, soon after it was discovered. It has anxiolytic and nootropic effects. It acts as a GABA agonist, primarily at GABA sub(B) receptors, and stimulates dopamine release. Phenibut is structurally and mechanistically similar to baclofen, but has not been approved by the FDA for use in the US.
Case Report: A 40-year-old man reported using phenibut for its psychoactive properties for months prior to his presentation with agitation, psychosis, hallucinations and a complaint of insomnia. He purchased the drug via the Internet, and used 250 mg 3-4 times a day. He denied the use of any other medications or supplements. Three days prior to his hospital visit, he discontinued phenibut because cyclic use is recommended to decrease tolerance. Other than a heart rate of 110 bpm, his vital signs were normal. He required intubated and sedation with benzodiazepines (lorazepam) for behavioral control. He was extubated on day 4 with a normal mental status and his psychosis had resolved. He never developed seizures.
Case Discussion: Phenibut is used widely in Russia as an anxiolytic and a sedative. It can be obtained via the Internet as a nutritional supplement that "induces relaxation, improves mental function and athletic performance". In humans, the plasma half-life after a 250 mg oral dose of phenibut is 5.3 hrs, and most of the administered drug is excreted unchanged. Users develop tolerance and require escalating doses to obtain the same effect. Withdrawal from phenibut is expected to present like baclofen withdrawal. A search of the literature did not reveal any reported cases of withdrawal, but there are numerous reports of withdrawal symptoms on Internet blogs. Withdrawal from baclofen and other GABA sub(B) agonists have successfully been managed with benzodiazepines and supportive care.
CONCLUSIONS: Phenibut is available in the US via the Internet, and withdrawal symptoms in our patient were successfully managed with benzodiazepines and supportive care.